Drug Interactions with ParacetamolToes, Maurice J.1; Jones, Alison L.1*; Prescott, Laurie2American Journal of Therapeutics: January-February 2005 - Volume 12 - Issue 1 - p 56-66 Original Articles Buy Abstract Author InformationAuthors Paracetamol (acetaminophen) is one of the most commonly used analgesic antipyretic drugs worldwide, and it is widely available by prescription and over the counter (OTC). Fortunately, few clinically significant drug interactions have been documented. There is probable potentiation of hepatotoxicity following an overdose from the paracetamol metabolite NAPQI by enzyme-inducing drugs. There is considerable controversy regarding the possible interaction with warfarin in its potential to increase its anticoagulant effects because of discrepancies between observational studies and those in healthy volunteers. Otherwise, no serious adverse drug interactions with therapeutic doses of paracetamol have been confirmed in humans. Because the absorption of paracetamol is so dependent on gastric emptying, other drugs that alter gastric emptying can change its pharmacokinetics; but this would not cause serious adverse effects. Although animal experiments have demonstrated that many compounds can modify paracetamol hepatotoxicity, these are unlikely to be important at therapeutic doses. 1National Poisons Information Service, Guy's and St. Thomas' NHS Trust, London, United Kingdom; 2Department of Clinical Pharmacology, University of Edinburgh, Edinburgh, United Kingdom. *Address for correspondence: National Poisons Information Service, Guy's and St. Thomas' Hospital NHS Trust, Medical Toxicology Unit, Avonley Road, London SE14 5ER, UK. E-mail: Alison.email@example.com © 2005 Lippincott Williams & Wilkins, Inc.